WELCOME TO MEDSHADOW. WE'VE UPDATED OUR LOOK!

Drugs Can Make Skin Sun Sensitive

More Than a Sunburn: Drugs Can Make Your Skin More Sensitive to Sun
More Than a Sunburn: Drugs Can Make Your Skin More Sensitive to Sun
Emma Yasinski
Emma Yasinski Staff Writer

Samantha Welch spent about 11 months avoiding the direct sunlight as best she could. She had been prescribed isotretinoin, an oral medication that treats cystic acne. A few weeks after she started taking it, she discovered that “my skin was extremely sensitized and I became sun sensitive,” she says. “My face and lips were dry and visibly flaking. Direct sunlight during midday would slightly sting, even with sunscreen on. I’ve had to avoid the sun altogether.”

While Welch’s prescription was intended to affect her skin, many drugs that seem to have nothing to do with your skin can cause sensitivity to sunlight. For example, over the past decade, John Michael Sefel has been prescribed a series of diuretics, designed to rid the body of extra fluid and salt, including hydrochlorothiazide. During the summer, he says, he feels the sun on his skin and may quickly develop a headache or become dizzy or nauseous. The reactions have sent him to the hospital on a few occasions. Until recently, he had no idea the drugs could be to blame.

“There are many common photosensitizing medications,” says Anna Chacon, MD, a dermatologist at the social network and support group My Psoriasis Team. These drugs can range from topical acne medications to oral antibiotics and blood thinners. The reactions occur because, in your skin, the drug reacts to heat and ultraviolet (UV) light from the sun. It can cause tingling, itchiness, rashes, burns and blisters.

Types of Sun Sensitivities

Photosensitivity is an excessive sensitivity to sunlight. The Skin Cancer Foundation warns that developing photosensitivity doesn’t just increase your discomfort in the sun, it can raise your risk of skin cancer as well. Additionally, drugs that cause sun sensitivity can lead to flare-ups of existing skin conditions, like eczema and herpes. There are two main types of photosensitivities: the more common phototoxicity and photoallergy.

Phototoxicity occurs when drugs interact with UV rays from the sun, directly causing redness and irritation that look like rashes, blisters or sunburns.

A photoallergy happens when the body’s immune system mistakes a combination of a topical product and UV rays as a foreign invader, like a germ, and they attack. It can cause rashes, blisters and lesions, but they usually dissipate after a few days.

Many drugs, ranging from common over-the-counter painkillers to psychiatric drugs, can cause photosensitization.

These are some of the most common culprits:

  • amiodarone (Cordarone, Pacerone), a medication used to treat heart-rhythm problems
  • chlorpromazine (Thorazine, Largactil), an antipsychotic medication
  • doxycycline  (Adoxa, Vibramycin, Doryx, Monodox, Oracea, Periostat) and tetracycline (Sumycin), antibiotics that can also treat acne and rosacea
  • hydrochlorothiazide (Microzide), a diuretic that addresses high blood pressure
  • methotrexate and other chemotherapy drugs, which treat cancer and some autoimmune diseases
  • nonsteroidal anti-inflammatory drugs (NSAIDS), such as Midol and Aleve
  • nalidixic acid (NegGram), an antibiotic that addresses urinary tract infections
  • statins, such as atorvastatin, lovastatin, pravastatin and simvastatin, used to lower cholesterol
  • St. John’s wort, (hypericum perforatum), used to treat depression and menopause
  • voriconazole (Vfend), an antifungal medication

Whether you’re experiencing phototoxicity or a photoallergy, you have the same two options. You can avoid the medication or the sun. “Generally, depending on the medication and situation, the patient may be able to get clearance from their physician  to temporarily stop the drug, if traveling in a sunny area. However this has to be discussed beforehand,” says Chacon. “If the drug cannot be discontinued, it is important to follow strict guidelines, including wearing sun-protective clothing and a broad-spectrum sunscreen with a very high SPF as well as a wide-brimmed hat.”

Welch, who is an esthetician, suggests a few other strategies for maintaining healthy skin if you’re using photosensitizing drugs. She had previously used skincare products designed for oilier skin, but as her skin became more sensitive to the sun, she started using products that promised more hydration. She stopped using products that had “photo-sensitizing ingredients, like retinol and AHAs (alpha-hydroxy acids), and replaced them with products that have hydration-boosting properties. Ingredients like ceramides, essential fatty acids and hyaluronic acids are a must,” she says.

Laurence Gerlis, MB, echoed Chacon’s recommendations, saying “there are some other medications, which increase sensitivity to the skin to excessive sun, for example, tetracycline-based antibiotics. If in doubt, please check with your doctor, but, in general terms, wearing a wide-brimmed hat and covering up in hot weather is generally advisable.”

DISCLAIMER: MedShadow provides information and resources related to medications, their effects, and potential side effects. However, it is important to note that we are not a substitute for professional medical advice, diagnosis, or treatment. The content on our site is intended for educational and informational purposes only. Individuals dealing with medical conditions or symptoms should seek guidance from a licensed healthcare professional, such as a physician or pharmacist, who can provide personalized medical advice tailored to their specific circumstances.

While we strive to ensure the accuracy and reliability of the information presented on MedShadow, we cannot guarantee its completeness or suitability for any particular individual's medical needs. Therefore, we strongly encourage users to consult with qualified healthcare professionals regarding any health-related concerns or decisions. By accessing and using MedShadow, you acknowledge and agree that the information provided on the site is not a substitute for professional medical advice and that you should always consult with a qualified healthcare provider for any medical concerns.

Was This Article Helpful?

Staff Writer
Show Comments (0)
0 0 votes
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments
0
Would love your thoughts, please comment.x